- Poster presentation
Pathophysiology of renal injury in patients with acute rhabdomyolysis associated with sympathomimetic drug abuse
Critical Care volume 8, Article number: P279 (2004)
Recognizing the ischemic effects of sympathomimetic toxins on various vascular beds, we hypothesized that renal insufficiency in the setting of cocaine and amphetamine-related rhabdomolysis is associated with direct ischemic injury to renal tubules that is independent of the extent of muscle damage and volume depletion.
This is a retrospective study of consecutive patients with a diagnosis of rhabdomyolysis seen in our emergency department over 44 months. Data included blood urea nitrogen (BUN), white blood cell count, urine toxicology screen and hematocrit. The change in a second posthydration hematocrit was used to approximate the degree of initial volume depletion. Creatine kinase (CK) and creatinine levels were followed serially. Patients with obvious renal failure on presentation, defined as a first creatinine equal to 4 mg/dl (354 μm/l) were excluded. Statistical analysis utilized the two-tailed Student t test for continuous variables and the Fisher Exact test for categorical variables.
See Table 1. Two groups were identified, 79 patients who tested positive for cocaine or amphetamine and 52 who tested negative. Nine of 79 patients in the 'tox' group and 2/52 patients in the 'no tox' group had obvious renal failure and were excluded (P = 0.12).
Despite lower CK values suggesting a smaller amount of myoglobin delivery to the kidneys, and despite any demonstrable difference in markers of volume depletion such as BUN and percentage of dehydration, patients in the 'tox' group still had higher admission creatinine levels. Our findings suggest that vasoactive sympathomimetic drugs of abuse have an ischemic effect on the kidneys that is independent of the effects of myoglobin deposition and volume depletion.
About this article
Cite this article
Delaney, K., Velez, L. Pathophysiology of renal injury in patients with acute rhabdomyolysis associated with sympathomimetic drug abuse. Crit Care 8 (Suppl 1), P279 (2004). https://doi.org/10.1186/cc2746